Louisiana, 2009

Hail and Damaging Wind in Louisiana, May 3 to 4, 2009

May 3 to 4, 2009 · NWS LIX · 5 events in 4 counties and zones

A strong upper level storm system and an associated cold front pushing into southeast Louisiana resulted in numerous strong and isolated severe thunderstorms across sections of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

A strong upper level storm system and an associated cold front pushing into southeast Louisiana resulted in numerous strong and isolated severe thunderstorms across sections of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 3, 2:48 PM CST, 45 minutes earlier.

Area forecast discussion, May 3, 2:48 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
348 PM CDT SUN MAY 3 2009

.SHORT TERM...

AN OUTFLOW BOUNDARY CURRENTLY MOVING FROM THE NORTHSHORE INTO THE
SOUTHSHORE...COMBINED WITH A FAIRLY VIGOROUS UPPER LEVEL TROUGH
AND ASSOCIATED SURFACE LOW MOVING THROUGH THE LOWER MISSISSIPPI
VALLEY WILL CONTINUE TO BRING CONVECTIVE ACTIVITY TO PORTIONS OF
THE CWA THROUGH TONIGHT. THE MOST LIKELY AREAS FOR PRECIPITATION
WILL BE NORTH OF THE I-10 CORRIDOR WHERE A STRONG MID-LEVEL CAP
WILL BE ERODED. LAPSE RATES ALOFT ARE QUITE STRONG AND WILL
SUPPORT CONTINUED CONVECTION THROUGH EARLY TONIGHT. IN
GENERAL...THE CONVECTION SHOULD REMAIN ELEVATED...AND HAVE
CANCELED ALL WATCHES FOR THE AREA. HOWEVER...WITH SEVERAL ROUNDS
OF THUNDERSTORMS ADVANCING ALONG AND TO THE NORTH OF THE OUTFLOW
BOUNDARY...EXPECT SOME HEAVIER RAIN TOTALS FOR TONIGHT.
TEMPERATURES WILL ALSO REMAIN COOL BEHIND THE OUTFLOW...WITH
READINGS IN THE 60S AND 70S EXPECTED.

GOING INTO TOMORROW...THE WEAK BOUNDARY WILL STILL BE STALLED OVER
THE REGION. HOWEVER...THE UPPER LEVEL SUPPORT WILL BE MUCH WEAKER
TOMORROW...AS THE VIGOROUS SHORTWAVE TROUGH PULLS TO THE EAST.
WITH LESS DYNAMICS IN PLACE...AND A BIT OF MID-LEVEL DRY AIR
WORKING INTO THE AREA...EXPECT LESS OVERALL CONVECTIVE ACTIVITY.
HOWEVER...THE BOUNDARY SHOULD SERVE AS ENOUGH OF FOCUS TO FIRE OFF
SCATTERED SHOWERS AND THUNDERSTORMS DURING PEAK HEATING TOMORROW.
THIS CONVECTION SHOULD QUICKLY DIE OFF AFTER SUNSET...WITH A DRY
FORECAST IN PLACE FOR TOMORROW NIGHT. SOMEWHAT COOLER TEMPERATURES
ARE ALSO EXPECTED FOR TOMORROW NIGHT...AS SOME BIT OF DRIER AIR
SLIDES IN FROM THE WEST.

ANOTHER FAST MOVING SHORT WAVE TROUGH IS PEGGED TO ROLL THROUGH ON
TUESDAY. HOWEVER...MOISTURE WILL BE MORE LIMITED...RESULTING IN A
BIT OF A MID-LEVEL CAP. WITH THIS CAP IN PLACE...OVERALL
CONVECTIVE DEVELOPMENT WILL BE LOWER...AND HAVE WENT WITH SLIGHT
CHANCE POPS FOR MOST OF THE CWA. ONLY OVER SOUTHWEST MISSISSIPPI
ZONES DO I SEE ENOUGH MOISTURE AND COOLING ASSOCIATED WITH THE
UPPER LEVEL TROUGH TO WARRANT CHANCE POPS. THESE FAR NORTHERN
ZONES WILL REMAIN IN SLIGHT CHANCE RANGE TUESDAY NIGHT INTO
WEDNESDAY FOR THE SAME REASON. ANOTHER SHORTWAVE WILL QUICKLY
FOLLOW TUESDAY NIGHT INTO WEDNESDAY...WHICH WILL KEEP CONVECTIVE
CHANCES HIGHER TO THE NORTH. OVER THE REMAINDER OF THE
CWA...EXPECT A STRONG ENOUGH CAP TO BE IN PLACE TO SEVERELY
RESTRICT CONVECTIVE POTENTIAL. TEMPERATURES WILL ALSO BEGIN TO
WARM UP...WITH HIGHS CLIMBING BACK INTO THE MIDDLE TO UPPER 80S BY
WEDNESDAY. THESE HIGHER TEMPERATURES WILL ASSOCIATED WITH A RIDGE
AXIS OVER THE SOUTHERN PLAINS SLOWLY BUILDING EASTWARD.

.LONG TERM...

GOING INTO THE LATTER HALF OF THE WEEK AND THE WEEKEND...BOTH THE
GFS AND THE ECMWF SHOW A STRONG UPPER LEVEL RIDGE TAKING HOLD OF
THE GULF SOUTH. INITIALLY...THE REGION WILL BE ON THE EASTERN
PERIPHERY OF THE RIDGE AXIS...WITH A GENERAL NORTHWEST FLOW ALOFT.
THIS FLOW PATTERN WILL CONTINUE TO ALLOW WEAK SHORTWAVES TO SLIDE
THROUGH THE REGION...AND SERVE AS A DRIVING MECHANISM FOR ISOLATED
EVENING CONVECTION. OVERALL CONVECTIVE POTENTIAL WILL BE
LIMITED...AS A FAIRLY STRONG CAP WILL BE IN PLACE. HOWEVER...IF
THE CONVECTIVE TEMPERATURE IS REACHED...LAPSE RATES ALOFT SHOULD
BE CONDUCIVE TO THUNDERSTORM DEVELOPMENT. HAVE WENT WITH SLIGHT
CHANCE POPS FOR THURSDAY AND FRIDAY...WITH MOST CONVECTION
OCCURRING IN THE AFTERNOON HOURS.

BY THE WEEKEND...THE UPPER LEVEL RIDGE AXIS WILL BE FIRMLY
ENTRENCHED OVER THE AREA. STRONG SUBSIDENCE ALOFT WILL EFFECTIVELY
KILL ANY CHANCE FOR THUNDERSTORM...AND EVEN MUCH CLOUD
DEVELOPMENT. WITH STRONG SUBSIDENCE AND SOLAR INSOLATION IN
PLACE...EXPECT TEMPERATURES TO SOAR INTO THE UPPER 80S AND LOWER
90S FOR THE WEEKEND.

&&

.AVIATION...
EXPECTING ANOTHER MESOSCALE SURGE FROM THE WNW THIS AFTERNOON WHICH
WILL REACTIVATE THE SOUTHERN END OF THE SLOW MOVING LINE OF TS. THIS
LINE WILL MOVE THROUGH BTR BY MID AFTERNOON AND POSSIBLY MAKE IT AS
FAR SOUTH AS MSY BY EVENING. WILL KEEP GENERIC TS WORDING BUT WILL
HOLD OFF FOR NOW ON ANY STRONG TS WORDING IN MSY AND GPT TAFS BUT
WILL SHOW IN BTR. WINDS WILL REMAIN SOUTH FOR THE NEXT 24 HRS WITH A
PERIOD OF GUSTS TO 25 KTS IN THE AFTERNOON HRS.

&&

.MARINE...
UPPER LEVEL FORCING TO PUSH THE FRONT THROUGH THE COASTALS WILL BE
TOO WEAK FOR THIS TO OCCUR BUT SELF INDUCED OUTFLOW BOUNDARY SHOULD
CARRY IT SOUTH TO THE COASTAL PARISHES ON MONDAY. SOUTH WINDS SHOULD
BE STRONGEST THROUGH THIS EVENING AS A SFC LOW TRACKS ACROSS
SOUTHERN ARKANSAS BUT ONLY EXPECTING EXERCISE CAUTION CONDITIONS.
SFC FLOW WILL GRADUALLY WEAKEN AND BECOME MORE SWRLY AS THE BOUNDARY
APPROACHES. ONSHORE FLOW WILL CONTINUE THROUGH THE REST OF THE WEEK
AT AROUND 10 KTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  67  82  63  85 /  70  40  10  30
BTR  68  84  65  87 /  70  40  10  20
MSY  71  84  69  86 /  50  40  10  20
GPT  70  80  68  82 /  50  50  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&

32
Hazardous weather outlook, May 3, 2:07 PM CST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
307 PM CDT SUN MAY 3 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-041130-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER OUT 20 NM-
PASCAGOULA TO SW PASS MISSISSIPPI RIVER 20-60 NM OUT-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER OUT 20 NM-
SW PASS MISSISSIPPI RIVER TO ATCHAFALAYA RIVER 20-60 NM OUT-AMITE-
ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LAKES PONTCHARTRAIN AND MAUREPAS-
LIVINGSTON-LOWER JEFFERSON-LOWER LAFOURCHE-LOWER PLAQUEMINES-
LOWER ST BERNARD-LOWER TERREBONNE-ORLEANS-PEARL RIVER-PIKE-
POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-ST JOHN THE BAPTIST-
ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-UPPER LAFOURCHE-
UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-WALTHALL-
WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
307 PM CDT SUN MAY 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE THROUGH THIS
EVENING FOR ALL OF SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. THE
PRIMARY THREAT FROM ANY SEVERE THUNDERSTORM DEVELOPMENT WILL BE
STRONG DAMAGING WINDS...FREQUENT LIGHTNING STRIKES...AND LARGE HAIL.
IN ADDITION...HEAVY RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE WHERE
SEVERAL THUNDERSTORMS PASS OVER THE SAME AREA.  SOME LOCALIZED STREET
FLOODING IN LOW LYING AND POOR DRAINAGE AREAS MAY OCCUR DUE OT THIS
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS SHOULD DIMINISH IN COVERAGE AND INTENSITY
THROUGHOUT THE DAY MONDAY AS THE COLD FRONT MOVES SLOWLY EASTWARD.
MUCH OF THE ACTIVITY SHOULD END BY MONDAY EVENING. ONLY ISOLATED
NON-SEVERE THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON THROUGH
SATURDAY.

MINOR RIVER FLOODING WILL CONTINUE ALONG THE LOWER ATCHAFALAYA
RIVER AT MORGAN CITY UNTIL FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGEMENT AND FIRST
RESPONDERS IN SUPPORT OF SEVERE WEATHER OPERATIONS IS BEING
REQUESTED AT THIS TIME. RELAY ALL STORM REPORTS TO THE NATIONAL
WEATHER SERVICE OFFICE IN SLIDELL.

32

In the hours before

Special weather statement, May 3, 9:48 AM CST, 5 hours 45 minutes before
LAZ034>037-048-MSZ068-031645-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1048 AM CDT SUN MAY 3 2009

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING POINTE COUPEE
PARISH...EAST FELICIANA PARISH...EAST BATON ROUGE PARISH...ST. HELENA
PARISH...WILKINSON COUNTY...WEST FELICIANA PARISH...

AT 1044 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 15 MILES NORTH OF CLINTON TO 17
MILES WEST OF NEW ROADS...MOVING EAST AT 20 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  SPILLMAN BY 1055 AM...
  WAKEFIELD BY 1100 AM...
  NORWOOD AND MORGANZA BY 1110 AM...
  ST. FRANCISVILLE BY 1125 AM...
  JACKSON BY 1130 AM...
  NEW ROADS BY 1135 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM SUNDAY
AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Special weather statement, May 3, 9:59 AM CST, 5 hours 34 minutes before
MSZ071-031700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1059 AM CDT SUN MAY 3 2009

...LINE OF STRONG THUNDERSTORMS MOVING EAST AFFECTING WALTHALL
COUNTY...

AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM EXTREME NORTHWESTERN WALTHALL
COUNTY TO CENTRAL PIKE COUNTY...MOVING EAST AT 30 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  SALEM BY 1130 AM...
  TYLERTOWN BY 1140 AM...

THE PRIMARY THREATS FROM THESE STORMS ARE PEA TO MARBLE SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM SUNDAY
AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.
Local storm report, May 3, 10:30 AM CST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1130 AM CDT SUN MAY 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1041 AM     HAIL             6 WNW SUMMIT            31.32N 90.56W
05/03/2009  E0.50 INCH       AMITE              MS   COUNTY OFFICIAL

            REPORTED BY PIKE COUNTY CIVIL DEFENSE

&&

TERICKSN
Special weather statement, May 3, 11:35 AM CST, 3 hours 58 minutes before
LAZ039-040-MSZ077-031830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1235 PM CDT SUN MAY 3 2009

...LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING WASHINGTON
PARISH...PEARL RIVER COUNTY...ST. TAMMANY PARISH...

AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 12 MILES
SOUTH OF HATTIESBURG TO 12 MILES NORTH OF POPLARVILLE TO 11 MILES
NORTHEAST OF BOGALUSA TO FRANKLINTON...MOVING SOUTHEAST AT 20 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  FOLSOM BY 1240 PM...
  ENON BY 1245 PM...
  BOGALUSA BY 100 PM...
  POPLARVILLE AND CROSSROADS BY 105 PM...
  SUN BY 115 PM...
  BUSH BY 125 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
MARBLE SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM SUNDAY
AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 PM SUNDAY
AFTERNOON FOR SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 3, 3:20 PM CST, 13 minutes before
LAZ039-040-032215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
420 PM CDT SUN MAY 3 2009

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING WASHINGTON
PARISH...ST. TAMMANY PARISH...

AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF MANDEVILLE...OR ABOUT 5 MILES
WEST OF MADISONVILLE...MOVING NORTHEAST AT 35 MPH.

THE STRONG THUNDERSTORM WILL BE NEAR...
  MADISONVILLE BY 425 PM...
  MANDEVILLE BY 430 PM...
  COVINGTON BY 435 PM...
  ABITA SPRINGS BY 440 PM...
  BUSH AND 7 MILES SOUTHEAST OF SUN BY 500 PM...

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
MARBLE SIZE HAIL...AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Tammany

When
May 3, 3:33 PM CST
Where
St. Tammany County, Mandeville
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
30.360, -90.090

Hail ranging from pea to nickel size was observed.

Hail, Iberville

When
May 3, 4:46 PM CST
Where
Iberville County, 6 mi S of Grosse Tete
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.313, -91.430

Hail, Iberville

When
May 3, 5:04 PM CST
Where
Iberville County, Plaquemine
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.280, -91.230

Thunderstorm Wind, Washington

When
May 4, 5:55 AM CST
Where
Washington County, 2 mi W of Franklinton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
30.850, -90.184

Thunderstorm winds blew the roof off of a shed and knocked trees down across Sylvest Road.

Hail, St. James

When
May 4, 7:43 PM CST
Where
St. James County, 5 mi SW of Gramercy
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.999, -90.759

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2009Every state in 2009This day in weather historyWarnings in Louisiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175686, 175687, 175689, 175690, 175691.